Narcan Benefits: Overdose, Side Effects, Precautions needed, & Opioid Withdrawal Symptoms After Receiving Narcan
--- TABLE OF CONTENTS ---
- Narcan Benefits: Overdose, Side Effects, Precautions needed, & Opioid Withdrawal Symptoms After Receiving Narcan
- Steps For Responding To An Opioid Overdose
- Side Effects Of Narcan
- How Does Narcan Work?
- Different Narcan Delivery Systems
- Am I Allowed To Give Narcan To Someone Who Has Overdosed?
- Precautions Needed When Giving Narcan
- Opioid Withdrawal Symptoms After Receiving Narcan
- How Much Does Narcan Cost?
- Where Can I Get Narcan?
- Is Narcan Safe?
Nasal Spray is the first nasal formulation of naloxone to be FDA approved to treat known or suspected opioid overdose. When naloxone was first approved to reverse opioid overdoses, its brand name was “Narcan.” There are now many other formulations and brand names for naloxone, but many people continue to call all these products “Narcan.” However, the proper generic name is “naloxone.”
Naloxone is a medicine that rapidly reverses an opioid overdose. It is an opioid antagonist. This means that it attaches to opioid receptors and reverses and blocks the effects of other opioids. Naloxone can quickly restore normal breathing to a person if their breathing has slowed or stopped because of an opioid overdose. But, naloxone does not affect someone who does not have opioids in their system, and it is not a treatment for opioid use disorder. Opioids include heroin, fentanyl, oxycodone (OxyContin), hydrocodone (Vicodin), codeine, and morphine.
Naloxone should be given to any person who signs an opioid overdose or when an overdose is suspected. Naloxone can be given as a nasal spray or injected into the muscle, under the skin, or into the veins.
Steps For Responding To An Opioid Overdose
These are the following steps for Opioid Overdose.
- Encourage providers, persons at high risk, family members, and others to learn how to prevent and manage opioid overdose
- Ensure access to treatment for individuals who are misusing opioids or who have a substance use disorder
- Ensure ready access to naloxone
- Encourage the public to call 911
- Encourage prescribers to use state prescription drug monitoring programs (PDMPs)
Side Effects Of Narcan
Side effects from naloxone are rare, but people might have allergic reactions to the medicine. Overall, naloxone is a safe medicine. But it only reverses an overdose in people with opioids in their systems and will not reverse overdoses from other drugs like cocaine or methamphetamine.
How Does Narcan Work?
Naloxone is an opioid receptor antagonist meaning it binds to opioid receptors and reverses or blocks the effects of other opioids. Giving naloxone rapidly reverses the effects of opioid drugs, restoring normal respiration. It can be administered by injection or through a nasal spray.
Different Narcan Delivery Systems
Naloxone comes in two FDA-approved forms: injectable and prepackaged Nasal Spray. These FDA-approved naloxone devices have been shown to produce substantially higher blood levels of naloxone than the improvised Nasal Spray. These outcomes suggest that the approved nasal spray technology is preferable over non-FDA-approved forms. No matter what dosage form you use, it’s important to receive training on how and when to use naloxone. You should also read the product instructions and check the expiration date.
Injecting naloxone with a syringe is primarily carried out by medical professionals. Therefore, they developed the nasal spray delivery systems to be easy to use by non-medical professionals in an emergency, such as in a home or the community.
- Injectable brands of naloxone are offered by different companies listed in the FDA Orange Book  under “naloxone.” The proper dose must be drawn up from a vial. Usually, it is injected with a needle into the muscle, although healthcare providers might inject the medicine into the vein or under the skin.
Note: Some people use an unapproved emergency kit that combines injectable naloxone with an attachment designed to deliver naloxone through the nose. However, this improvised intranasal device is challenging to assemble, especially when under pressure in an emergency, and requires training beforehand. Additionally, this unapproved device might not deliver naloxone at levels equivalent to FDA-approved products.
- Prepackaged Nasal Spray (generic naloxone, Narcan, Kloxxado), developed utilizing NIDA-funded research, is an FDA-approved prefilled, needle-free device that requires no assembly and is sprayed into one nostril. At the same time, the person lays on their back. This device can also be easier for loved ones and bystanders without formal training to use.
Am I Allowed To Give Narcan To Someone Who Has Overdosed?
Yes. Families with loved ones who have opioid addiction should have naloxone nearby; ask their family members to carry it, and let friends know where it is. People should still call 911 immediately in the event of an overdose.
Naloxone is being used more by police officers, emergency medical technicians, and non-emergency first responders than before. In most states, people who are at risk or know someone at risk for an opioid overdose can be trained on giving naloxone. In addition, families can ask their pharmacists or health care provider how to use the devices.
Precautions Needed When Giving Narcan
Naloxone works to reverse an opioid overdose in the body for only 30 to 90 minutes. But many opioids remain in the body longer than that. Because of this, it is possible for a person to still experience the effects of an overdose after a dose of naloxone wears off. Also, some opioids are more vital and might require multiple doses of naloxone. Therefore, one of the most critical steps to take is to call 911 so the individual can receive immediate medical attention. NIDA is supporting research for stronger formulations for use with potent opioids.
People who are given naloxone should be observed constantly until emergency care arrives. Then, they should be monitored for another 2 hours after the last dose of naloxone is granted to make sure breathing does not slow or stop.
Opioid Withdrawal Symptoms After Receiving Narcan
People with physical dependence on opioids may have withdrawal symptoms within minutes after they are given naloxone. Withdrawal symptoms might include headaches, changes in blood pressure, rapid heart rate, sweating, nausea, vomiting, and tremors. While this is uncomfortable, it is usually not life-threatening. The risk of death for someone overdosing on opioids is worse than the risk of having a bad reaction to naloxone. Clinicians in emergency room settings are being trained to offer clients immediate relief and referral to treatment for opioid use disorder with effective medications after an opioid overdose is reversed.
How Much Does Narcan Cost?
The cost varies depending on where you get the naloxone, how you get it, and what type you get. Clients with insurance should check with their insurance company to see if this medicine is covered. Clients without insurance can prevent the retail costs at their local pharmacies. In addition, some drug companies have cost assistance programs for clients unable to pay for it.
Where Can I Get Narcan?
Many pharmacies carry naloxone. In some states, you can get naloxone from a pharmacist even if your doctor did not write you a prescription for it. It is also possible to get naloxone from community-based distribution programs, local public health groups, or local health departments free of charge.
Is Narcan Safe?
Yes. There is no evidence of significant adverse reactions to naloxone. Administering naloxone in cases of opioid overdose can cause withdrawal symptoms when the person is dependent on opioids; this is uncomfortable without being life-threatening. The risk that someone overdosing on opioids will have a severe adverse reaction to naloxone is far less than their risk of dying from an overdose. Naloxone works if a person has opioids in their system and has no harmful effect if opioids are absent. Naloxone should be given to any person who signs an opioid overdose or when an overdose is suspected.
We Level Up Treatment Center provides world-class care with round-the-clock medical professionals available to help you cope. We work as an integrated team providing support through Narcan benefits and other aspects of treatment. Make this your opportunity to reclaim your life. Call today to speak with one of our treatment specialists. Our counselors know what you are going through and will answer any of your questions.
Your call is private and confidential, and there is never any obligation.
 SAMHSA – Opioid Overdose Prevention TOOLKIT; https://store.samhsa.gov/sites/default/files/d7/priv/sma18-4742.pdf
 FDA – FDA Orange Book under “naloxone”; https://www.accessdata.fda.gov/scripts/cder/ob/index.cfm
 NIDA – https://www.drugabuse.gov/publications/naloxone-opioid-overdose-life-saving-science